November  2014, 13(6): 2155-2175. doi: 10.3934/cpaa.2014.13.2155

Complex Powers of the Laplacian on Affine Nested Fractals as Calderón-Zygmund operators

1. 

Department of Mathematics, United States Naval Academy, Annapolis, MD, 21402, United States

2. 

Department of Mathematics, University of Connecticut, Storrs CT 06269-3009

Received  June 2011 Revised  July 2012 Published  July 2014

We give the first natural examples of Calderón-Zygmund operators in the theory of analysis on post-critically finite self-similar fractals. This is achieved by showing that the purely imaginary Riesz and Bessel potentials on nested fractals with $3$ or more boundary points are of this type. It follows that these operators are bounded on $L^{p}$, $1 < p < \infty$ and satisfy weak $1$-$1$ bounds. The analysis may be extended to infinite blow-ups of these fractals, and to product spaces based on the fractal or its blow-up.
Citation: Marius Ionescu, Luke G. Rogers. Complex Powers of the Laplacian on Affine Nested Fractals as Calderón-Zygmund operators. Communications on Pure &amp; Applied Analysis, 2014, 13 (6) : 2155-2175. doi: 10.3934/cpaa.2014.13.2155
References:
[1]

Martin T. Barlow and Edwin A. Perkins, Brownian motion on the Sierpiński gasket, Probab. Theory Related Fields, 79 (1988), 543-623.  Google Scholar

[2]

Oren Ben-Bassat, Robert S. Strichartz and Alexander Teplyaev, What is not in the domain of the Laplacian on Sierpinski gasket type fractals, J. Funct. Anal., 166 (1999), 197-217.  Google Scholar

[3]

E. B. Davies, Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics, 92, Cambridge University Press, Cambridge, 1990.  Google Scholar

[4]

Pat J. Fitzsimmons, Ben M. Hambly and Takashi Kumagai, Transition density estimates for Brownian motion on affine nested fractals, Comm. Math. Phys., 165 (1994), 595-620.  Google Scholar

[5]

Gerald B. Folland, Real Analysis, Pure and Applied Mathematics, New York, Second edition, Modern techniques and their applications, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1999.  Google Scholar

[6]

M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket, Potential Anal., 1 (1992), 1-35. doi: 10.1007/BF00249784.  Google Scholar

[7]

B. M. Hambly and T. Kumagai, Transition density estimates for diffusion processes on post critically finite self-similar fractals, Proc. London Math. Soc., 78 (1999), 431-458.  Google Scholar

[8]

B. M. Hambly and T. Kumagai, Diffusion processes on fractal fields: heat kernel estimates and large deviations, Probab. Theory Related Fields, 127 (2003), 305-352.  Google Scholar

[9]

Jiaxin Hu and Martina Zähle, Potential spaces on fractals, Studia Math., 170 (2005), 259-281. doi: 10.4064/sm170-3-4.  Google Scholar

[10]

Jiaxin Hu and Martina Zähle, Generalized Bessel and Riesz potentials on metric measure spaces, Potential Anal., 30 (2009), 315-340. doi: 10.1007/s11118-009-9117-9.  Google Scholar

[11]

John E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J., 30 (1981), 713-747. doi: 10.1512/iumj.1981.30.30055.  Google Scholar

[12]

Jun Kigami, Analysis on Fractals, Cambridge Tracts in Mathematics, 143, Cambridge, 2001.  Google Scholar

[13]

Jun Kigami, Harmonic analysis for resistance forms, J. Funct. Anal., 204 (2003), 399-444. doi: 10.1016/S0022-1236(02)00149-0.  Google Scholar

[14]

Tom Lindstrøm, Brownian motion on nested fractals, Mem. Amer. Math. Soc., 83 (1990), 420.  Google Scholar

[15]

Jonathan Needleman, Robert S. Strichartz, Alexander Teplyaev and Po-Lam Yung, Calculus on the Sierpinski gasket. I. Polynomials, exponentials and power series, J. Funct. Anal., 215 (2004), 290-340. doi: 10.1016/j.jfa.2003.11.011.  Google Scholar

[16]

Luke G. Rogers, Estimates for the resolvent kernel of the Laplacian on p.c.f. self-similar fractals and blowups, Trans. Amer. Math. Soc., 364 (2012), 1633-1685. doi: 10.1090/S0002-9947-2011-05551-0.  Google Scholar

[17]

Christophe Sabot, Pure point spectrum for the Laplacian on unbounded nested fractals, J. Funct. Anal., 173 (2000), 497-524.  Google Scholar

[18]

R. T. Seeley, Complex powers of an elliptic operator, Singular Integrals (Proc. Sympos. Pure Math., Chicago, Ill., 1966), 288-307, Amer. Math. Soc., Providence, R.I., 1967.  Google Scholar

[19]

R. T. Seeley, Analytic extension of the trace associated with elliptic boundary problems, Amer. J. Math., 91 (1969), 963-983.  Google Scholar

[20]

Adam Sikora, Multivariable spectral multipliers and analysis of quasielliptic operators on fractals, Indiana Univ. Math. J., 58 (2009), 317-334. doi: 10.1512/iumj.2009.58.3745.  Google Scholar

[21]

Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970.  Google Scholar

[22]

Elias M. Stein, Topics in Harmonic Analysis Related to the Littlewood-Paley Theory, Annals of Mathematics Studies, No. 63, Princeton University Press, Princeton, N.J., 1970.  Google Scholar

[23]

Elias M. Stein, Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Mathematical Series, 43, With the assistance of Timothy S. Murphy, Monographs in Harmonic Analysis, III, Princeton University Press, Princeton, NJ, 1993.  Google Scholar

[24]

Elias M. Stein and Rami Shakarchi, Complex Analysis, Princeton Lectures in Analysis, II, Princeton University Press, Princeton, NJ, 2003.  Google Scholar

[25]

Robert S. Strichartz, Fractals in the large, Canad. J. Math., 50 (1998), 638-657.  Google Scholar

[26]

Robert S. Strichartz, Fractafolds based on the Sierpiński gasket and their spectra, Trans. Amer. Math. Soc., 355 (2003), 4019-4043.  Google Scholar

[27]

Robert S. Strichartz, Function spaces on fractals, J. Funct. Anal., 198 (2003), 43-83.  Google Scholar

[28]

Robert S. Strichartz, Analysis on products of fractals, Trans. Amer. Math. Soc., 357 (2005), 571-615.  Google Scholar

[29]

Robert S. Strichartz, Differential Equations on Fractals, A tutorial, Princeton University Press, Princeton, NJ, 2006.  Google Scholar

[30]

Robert S. Strichartz, A fractal quantum mechanical model with Coulomb potential, Commun. Pure Appl. Anal., 8 (2009), 743-755. doi: 10.3934/cpaa.2009.8.743.  Google Scholar

[31]

Michael E. Taylor, Pseudodifferential Operators, Princeton Mathematical Series, 34, Princeton University Press, Princeton, N.J., 1981.  Google Scholar

[32]

Alexander Teplyaev, Spectral analysis on infinite Sierpiński gaskets, J. Funct. Anal., 159 (1998), 537-567.  Google Scholar

[33]

Xuan Thinh Duong, El Maati Ouhabaz and Adam Sikora, Plancherel-type estimates and sharp spectral multipliers, J. Funct. Anal., 196 (2002), 443-485.  Google Scholar

show all references

References:
[1]

Martin T. Barlow and Edwin A. Perkins, Brownian motion on the Sierpiński gasket, Probab. Theory Related Fields, 79 (1988), 543-623.  Google Scholar

[2]

Oren Ben-Bassat, Robert S. Strichartz and Alexander Teplyaev, What is not in the domain of the Laplacian on Sierpinski gasket type fractals, J. Funct. Anal., 166 (1999), 197-217.  Google Scholar

[3]

E. B. Davies, Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics, 92, Cambridge University Press, Cambridge, 1990.  Google Scholar

[4]

Pat J. Fitzsimmons, Ben M. Hambly and Takashi Kumagai, Transition density estimates for Brownian motion on affine nested fractals, Comm. Math. Phys., 165 (1994), 595-620.  Google Scholar

[5]

Gerald B. Folland, Real Analysis, Pure and Applied Mathematics, New York, Second edition, Modern techniques and their applications, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1999.  Google Scholar

[6]

M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket, Potential Anal., 1 (1992), 1-35. doi: 10.1007/BF00249784.  Google Scholar

[7]

B. M. Hambly and T. Kumagai, Transition density estimates for diffusion processes on post critically finite self-similar fractals, Proc. London Math. Soc., 78 (1999), 431-458.  Google Scholar

[8]

B. M. Hambly and T. Kumagai, Diffusion processes on fractal fields: heat kernel estimates and large deviations, Probab. Theory Related Fields, 127 (2003), 305-352.  Google Scholar

[9]

Jiaxin Hu and Martina Zähle, Potential spaces on fractals, Studia Math., 170 (2005), 259-281. doi: 10.4064/sm170-3-4.  Google Scholar

[10]

Jiaxin Hu and Martina Zähle, Generalized Bessel and Riesz potentials on metric measure spaces, Potential Anal., 30 (2009), 315-340. doi: 10.1007/s11118-009-9117-9.  Google Scholar

[11]

John E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J., 30 (1981), 713-747. doi: 10.1512/iumj.1981.30.30055.  Google Scholar

[12]

Jun Kigami, Analysis on Fractals, Cambridge Tracts in Mathematics, 143, Cambridge, 2001.  Google Scholar

[13]

Jun Kigami, Harmonic analysis for resistance forms, J. Funct. Anal., 204 (2003), 399-444. doi: 10.1016/S0022-1236(02)00149-0.  Google Scholar

[14]

Tom Lindstrøm, Brownian motion on nested fractals, Mem. Amer. Math. Soc., 83 (1990), 420.  Google Scholar

[15]

Jonathan Needleman, Robert S. Strichartz, Alexander Teplyaev and Po-Lam Yung, Calculus on the Sierpinski gasket. I. Polynomials, exponentials and power series, J. Funct. Anal., 215 (2004), 290-340. doi: 10.1016/j.jfa.2003.11.011.  Google Scholar

[16]

Luke G. Rogers, Estimates for the resolvent kernel of the Laplacian on p.c.f. self-similar fractals and blowups, Trans. Amer. Math. Soc., 364 (2012), 1633-1685. doi: 10.1090/S0002-9947-2011-05551-0.  Google Scholar

[17]

Christophe Sabot, Pure point spectrum for the Laplacian on unbounded nested fractals, J. Funct. Anal., 173 (2000), 497-524.  Google Scholar

[18]

R. T. Seeley, Complex powers of an elliptic operator, Singular Integrals (Proc. Sympos. Pure Math., Chicago, Ill., 1966), 288-307, Amer. Math. Soc., Providence, R.I., 1967.  Google Scholar

[19]

R. T. Seeley, Analytic extension of the trace associated with elliptic boundary problems, Amer. J. Math., 91 (1969), 963-983.  Google Scholar

[20]

Adam Sikora, Multivariable spectral multipliers and analysis of quasielliptic operators on fractals, Indiana Univ. Math. J., 58 (2009), 317-334. doi: 10.1512/iumj.2009.58.3745.  Google Scholar

[21]

Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970.  Google Scholar

[22]

Elias M. Stein, Topics in Harmonic Analysis Related to the Littlewood-Paley Theory, Annals of Mathematics Studies, No. 63, Princeton University Press, Princeton, N.J., 1970.  Google Scholar

[23]

Elias M. Stein, Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Mathematical Series, 43, With the assistance of Timothy S. Murphy, Monographs in Harmonic Analysis, III, Princeton University Press, Princeton, NJ, 1993.  Google Scholar

[24]

Elias M. Stein and Rami Shakarchi, Complex Analysis, Princeton Lectures in Analysis, II, Princeton University Press, Princeton, NJ, 2003.  Google Scholar

[25]

Robert S. Strichartz, Fractals in the large, Canad. J. Math., 50 (1998), 638-657.  Google Scholar

[26]

Robert S. Strichartz, Fractafolds based on the Sierpiński gasket and their spectra, Trans. Amer. Math. Soc., 355 (2003), 4019-4043.  Google Scholar

[27]

Robert S. Strichartz, Function spaces on fractals, J. Funct. Anal., 198 (2003), 43-83.  Google Scholar

[28]

Robert S. Strichartz, Analysis on products of fractals, Trans. Amer. Math. Soc., 357 (2005), 571-615.  Google Scholar

[29]

Robert S. Strichartz, Differential Equations on Fractals, A tutorial, Princeton University Press, Princeton, NJ, 2006.  Google Scholar

[30]

Robert S. Strichartz, A fractal quantum mechanical model with Coulomb potential, Commun. Pure Appl. Anal., 8 (2009), 743-755. doi: 10.3934/cpaa.2009.8.743.  Google Scholar

[31]

Michael E. Taylor, Pseudodifferential Operators, Princeton Mathematical Series, 34, Princeton University Press, Princeton, N.J., 1981.  Google Scholar

[32]

Alexander Teplyaev, Spectral analysis on infinite Sierpiński gaskets, J. Funct. Anal., 159 (1998), 537-567.  Google Scholar

[33]

Xuan Thinh Duong, El Maati Ouhabaz and Adam Sikora, Plancherel-type estimates and sharp spectral multipliers, J. Funct. Anal., 196 (2002), 443-485.  Google Scholar

[1]

Sun-Sig Byun, Yunsoo Jang. Calderón-Zygmund estimate for homogenization of parabolic systems. Discrete & Continuous Dynamical Systems, 2016, 36 (12) : 6689-6714. doi: 10.3934/dcds.2016091

[2]

Sun-Sig Byun, Yumi Cho, Shuang Liang. Calderón-Zygmund estimates for quasilinear elliptic double obstacle problems with variable exponent and logarithmic growth. Discrete & Continuous Dynamical Systems - B, 2020, 25 (10) : 3843-3855. doi: 10.3934/dcdsb.2020038

[3]

J. Douglas Wright. On the spectrum of the superposition of separated potentials.. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 273-281. doi: 10.3934/dcdsb.2013.18.273

[4]

Mingchun Wang, Jiankai Xu, Huoxiong Wu. On Positive solutions of integral equations with the weighted Bessel potentials. Communications on Pure &amp; Applied Analysis, 2019, 18 (2) : 625-641. doi: 10.3934/cpaa.2019031

[5]

Yutian Lei. Positive solutions of integral systems involving Bessel potentials. Communications on Pure &amp; Applied Analysis, 2013, 12 (6) : 2721-2737. doi: 10.3934/cpaa.2013.12.2721

[6]

Yonggang Zhao, Mingxin Wang. An integral equation involving Bessel potentials on half space. Communications on Pure &amp; Applied Analysis, 2015, 14 (2) : 527-548. doi: 10.3934/cpaa.2015.14.527

[7]

Jiankai Xu, Song Jiang, Huoxiong Wu. Some properties of positive solutions for an integral system with the double weighted Riesz potentials. Communications on Pure &amp; Applied Analysis, 2016, 15 (6) : 2117-2134. doi: 10.3934/cpaa.2016030

[8]

Sasikarn Yeepo, Wicharn Lewkeeratiyutkul, Sujin Khomrutai, Armin Schikorra. On the Calderon-Zygmund property of Riesz-transform type operators arising in nonlocal equations. Communications on Pure &amp; Applied Analysis, 2021, 20 (9) : 2915-2939. doi: 10.3934/cpaa.2021071

[9]

Marcelo F. Furtado, Liliane A. Maia, Elves A. B. Silva. Systems with coupling in $mathbb(R)^N$ class of noncoercive potentials. Conference Publications, 2003, 2003 (Special) : 295-304. doi: 10.3934/proc.2003.2003.295

[10]

Xinlin Cao, Yi-Hsuan Lin, Hongyu Liu. Simultaneously recovering potentials and embedded obstacles for anisotropic fractional Schrödinger operators. Inverse Problems & Imaging, 2019, 13 (1) : 197-210. doi: 10.3934/ipi.2019011

[11]

Woocheol Choi, Yong-Cheol Kim. The Malgrange-Ehrenpreis theorem for nonlocal Schrödinger operators with certain potentials. Communications on Pure &amp; Applied Analysis, 2018, 17 (5) : 1993-2010. doi: 10.3934/cpaa.2018095

[12]

Jussi Behrndt, A. F. M. ter Elst. The Dirichlet-to-Neumann map for Schrödinger operators with complex potentials. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 661-671. doi: 10.3934/dcdss.2017033

[13]

P. Alonso Ruiz, Y. Chen, H. Gu, R. S. Strichartz, Z. Zhou. Analysis on hybrid fractals. Communications on Pure &amp; Applied Analysis, 2020, 19 (1) : 47-84. doi: 10.3934/cpaa.2020004

[14]

Petteri Piiroinen, Martin Simon. Probabilistic interpretation of the Calderón problem. Inverse Problems & Imaging, 2017, 11 (3) : 553-575. doi: 10.3934/ipi.2017026

[15]

Anna Canale, Francesco Pappalardo, Ciro Tarantino. Weighted multipolar Hardy inequalities and evolution problems with Kolmogorov operators perturbed by singular potentials. Communications on Pure &amp; Applied Analysis, 2021, 20 (1) : 405-425. doi: 10.3934/cpaa.2020274

[16]

Simona Fornaro, Federica Gregorio, Abdelaziz Rhandi. Elliptic operators with unbounded diffusion coefficients perturbed by inverse square potentials in $L^p$--spaces. Communications on Pure &amp; Applied Analysis, 2016, 15 (6) : 2357-2372. doi: 10.3934/cpaa.2016040

[17]

Pierluigi Colli, Gianni Gilardi, Jürgen Sprekels. Deep quench approximation and optimal control of general Cahn–Hilliard systems with fractional operators and double obstacle potentials. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 243-271. doi: 10.3934/dcdss.2020213

[18]

Woocheol Choi, Yong-Cheol Kim. $L^p$ mapping properties for nonlocal Schrödinger operators with certain potentials. Discrete & Continuous Dynamical Systems, 2018, 38 (11) : 5811-5834. doi: 10.3934/dcds.2018253

[19]

Tiziana Durante, Abdelaziz Rhandi. On the essential self-adjointness of Ornstein-Uhlenbeck operators perturbed by inverse-square potentials. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 649-655. doi: 10.3934/dcdss.2013.6.649

[20]

Vagif S. Guliyev, Ramin V. Guliyev, Mehriban N. Omarova, Maria Alessandra Ragusa. Schrödinger type operators on local generalized Morrey spaces related to certain nonnegative potentials. Discrete & Continuous Dynamical Systems - B, 2020, 25 (2) : 671-690. doi: 10.3934/dcdsb.2019260

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (37)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]